Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 9, 2011, 3:42 AM CDT for 5 counties in Minnesota. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2011, 3:42 AM CDT (08:42 UTC)
- Expired
- May 9, 2011, 5:15 AM CDT
- In force
- 93 min
- Issued by
- NWS Twin Cities, MN
Counties Kandiyohi County, MN, Meeker County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
391
WWUS83 KMPX 090842
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CDT MON MAY 9 2011
MNZ048-049-055>058-064-065-073-091015-
CHIPPEWA-KANDIYOHI-MEEKER-POPE-REDWOOD-RENVILLE-STEARNS-SWIFT-YELLOW
MEDICINE-
342 AM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...KANDIYOHI...
MEEKER...POPE...REDWOOD...RENVILLE...STEARNS...SWIFT AND YELLOW
MEDICINE COUNTIES THROUGH 515 AM CDT...
AT 337 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR RAYMOND. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RAYMOND.
BLOMKEST.
PRIAM.
PENNOCK.
WILLMAR.
KANDIYOHI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4578 9428 4568 9419 4550 9414 4543 9405
4533 9413 4530 9426 4499 9426 4498 9450
4472 9450 4471 9464 4446 9463 4446 9480
4450 9487 4432 9487 4428 9510 4420 9512
4420 9560 4469 9559 4537 9538 4578 9510
TIME...MOT...LOC 0842Z 216DEG 32KT 4503 9523
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 1:54 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 9, 1:54 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 154 AM CDT MON MAY 9 2011 .DISCUSSION... SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND ASSOCIATED SVR WX THREAT. OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT. HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP. IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY. TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST. ..JLT.. && .AVIATION... /06Z TAF ISSUANCE/ SCATTERED THUNDERSTORMS IN THE EASTERN DAKOTAS NOW MOVING INTO FAR WESTERN MN.../BETWEEN MIDNIGHT AND 1 AM CDT/. THE TREND WILL BE TO TRANSLATE THESE SHOWERS TO THE EAST WITH TIME AND GRADUALLY AFFECT MORE LOCATIONS IN CENTRAL AND EASTERN MN OVER THE NEXT 6-9 HOURS. MUCH OF THE MODEL GUIDANCE IS POORLY HANDLING THE CURRENT THUNDERSTORMS IN SOUTH DAKOTA...BUT GIVEN THE STRONG PUSH OF WARM/MOIST AIR INTO MN...WE SHOULD SEE FURTHER DEVELOPMENT OF RAIN OUT AHEAD OF WHAT IS CURRENTLY SHOWING UP ON RADAR. GOOD ELEVATED INSTABILITY SUGGESTS THUNDER WILL BE POSSIBLE WITH ANY SHOWERS MOVING THROUGH. MUCH BETTER CHANCE FOR LOWER CEILINGS /MVFR AND POSSIBLY EVEN SOME IFR/ BY THIS EVENING. KMSP...DECENT CHANCES OF SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE AIRPORT DURING THE MORNING RUSH...ESPECIALLY THE SECOND HALF OF IT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE OVERLY STRONG. WINDS DIRECTION SHOULD BE FAIRLY CONSISTENT BETWEEN 100-130 DEGREES WITH AN INCREASE EXPECTED LATE THIS MORNING. ANY AVIATION IMPACTS DUE TO LOW CEILINGS ARE EXPECTED TO HOLD OFF UNTIL THIS EVENING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/CLF
Hazardous weather outlook, May 8, 12:57 PM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1257 PM CDT SUN MAY 8 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1257 PM CDT SUN MAY 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...ACROSS WEST CENTRAL AND PORTIONS OF SOUTHWEST MINNESOTA. MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE FORECAST AREA LATE TONIGHT. DUE TO INCREASING WIND SHEAR AND INSTABILITY...A FEW STORMS LATE TONIGHT ALONG THE IOWA AND SOUTH DAKOTA BORDERS MAY PRODUCE ISOLATED SEVERE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY AS A WARM FRONT MOVES NORTH ACROSS MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND SEVERE WIND GUSTS. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE SEVERE THREAT OVERNIGHT...SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 9, 2:11 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 AM CDT MON MAY 9 2011
MNZ047-048-090800-
POPE-STEVENS-
211 AM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER POPE AND STEVENS
COUNTIES THROUGH 300 AM CDT...
AT 209 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF ARTICHOKE. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
ALBERTA.
MORRIS.
DONNELLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4567 9626 4574 9627 4576 9625 4576 9576
4542 9575 4541 9579 4541 9612 4540 9618
4541 9625 4567 9627
TIME...MOT...LOC 0711Z 208DEG 21KT 4549 9625Special weather statement, May 9, 2:27 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 AM CDT MON MAY 9 2011
MNZ054>056-090815-
CHIPPEWA-LAC QUI PARLE-SWIFT-
227 AM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...LAC QUI PARLE
AND SWIFT COUNTIES THROUGH 315 AM CDT...
AT 222 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CORRELL. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LOUISBURG.
HOLLOWAY.
MADISON.
DAWSON.
APPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4527 9646 4528 9643 4526 9632 4520 9612
4541 9613 4541 9571 4494 9567 4492 9571
4493 9573 4489 9574 4489 9584 4481 9585
4481 9645
TIME...MOT...LOC 0726Z 210DEG 30KT 4527 9617Local storm report, May 9, 3:07 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM HAIL 6 E DONNELLY 45.69N 95.89W
05/09/2011 M0.75 INCH STEVENS MN COUNTY OFFICIAL
&&
DEVINNYSpecial weather statement, May 9, 3:11 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
311 AM CDT MON MAY 9 2011
MNZ054>057-064-065-090915-
CHIPPEWA-KANDIYOHI-LAC QUI PARLE-RENVILLE-SWIFT-YELLOW MEDICINE-
311 AM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...KANDIYOHI...
LAC QUI PARLE...RENVILLE...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH
415 AM CDT...
AT 310 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF CLARKFIELD. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLARKFIELD.
GRANITE FALLS.
MINNESOTA FALLS.
MONTEVIDEO.
ASBURY.
GLUEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4533 9599 4518 9524 4466 9525 4466 9529
4470 9533 4470 9537 4454 9537 4454 9560
4455 9561 4462 9562 4462 9603 4463 9607
TIME...MOT...LOC 0811Z 205DEG 24KT 4485 9572Special weather statement, May 9, 3:42 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CDT MON MAY 9 2011
MNZ048-049-055>058-064-065-073-091015-
CHIPPEWA-KANDIYOHI-MEEKER-POPE-REDWOOD-RENVILLE-STEARNS-SWIFT-YELLOW
MEDICINE-
342 AM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...KANDIYOHI...
MEEKER...POPE...REDWOOD...RENVILLE...STEARNS...SWIFT AND YELLOW
MEDICINE COUNTIES THROUGH 515 AM CDT...
AT 337 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR RAYMOND. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RAYMOND.
BLOMKEST.
PRIAM.
PENNOCK.
WILLMAR.
KANDIYOHI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4578 9428 4568 9419 4550 9414 4543 9405
4533 9413 4530 9426 4499 9426 4498 9450
4472 9450 4471 9464 4446 9463 4446 9480
4450 9487 4432 9487 4428 9510 4420 9512
4420 9560 4469 9559 4537 9538 4578 9510
TIME...MOT...LOC 0842Z 216DEG 32KT 4503 9523The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:11 AM CDT | Special Weather Statement | MPX | Stevens | 49 min |
| May 9, 2:27 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 48 min |
| May 9, 2:39 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 36 min |
| May 9, 2:54 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 52 min |
| May 9, 3:11 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 64 min |
| May 9, 4:19 AM CDT | Special Weather Statement | MPX | Brown, Kandiyohi, McLeod, Meeker, Redwood, Renville and 1 more | 41 min |
| May 9, 4:32 AM CDT | Special Weather Statement | MPX | Benton, Brown, McLeod, Meeker, Morrison, Nicollet and 5 more | 28 min |
| May 9, 5:03 AM CDT | Special Weather Statement | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chisago and 20 more | 72 min |
| May 9, 5:33 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Dakota, Hennepin, Le Sueur, Ramsey and 4 more | 2 hr |
| May 9, 6:18 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 57 min |
| May 9, 7:38 AM CDT | Special Weather Statement | MPX | Brown, Nicollet | 97 min |
| May 9, 6:36 AM CDT | Special Weather Statement | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 114 min |
| May 9, 8:21 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 54 min |
| May 9, 12:50 PM CDT | High Wind Warning | MPX | Chippewa, Eau Claire, Rusk | 3 hr |
| May 9, 2:31 PM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 59 min |
| May 9, 3:21 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 54 min |
| May 9, 3:47 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 58 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.